Fake statins news is a real prob­lem

On­line crit­i­cisms are dis­cour­ag­ing the use of th­ese life-sav­ing drugs, ex­pert warns.

Los Angeles Times - - CALIFORNIA - MELISSA HEALY melissa.healy@la­times.com Twit­ter: @LATMelis­saHealy

De­nial is not just for cli­mate change any­more. In a po­lit­i­cal en­vi­ron­ment in which charges of puffery, de­cep­tion and fake news abound, a new con­tro­versy has been joined, and it re­turns to grounds that have long proved fer­tile for con­spir­acy the­o­ries: medicine.

The new­est charge of “fake news” has been lodged against those who would ar­gue that statin med­i­ca­tions cause more harm than good, and that fad di­ets, nat­u­ral reme­dies and wish­ful think­ing will pro­tect you bet­ter from heart dis­ease than th­ese ubiq­ui­tous pre­scrip­tion drugs.

They are ev­ery­where on the In­ter­net, says Cleve­land Clinic car­di­ol­o­gist Dr. Steven Nis­sen. Type the term “statin risks” into a search en­gine, and you’ll get about 3.5 mil­lion hits. Those over­whelm­ingly lodge mis­lead­ing charges against statins and hawk some al­ter­na­tive whose ef­fec­tive­ness has not been demon­strated by sci­ence, Nis­sen says.

Nis­sen says he was in­cred­u­lous to find that some on­line sites sug­gest that pa­tients with higher lev­els of LDL choles­terol (the kind that car­di­ol­o­gists call “bad choles­terol”) are health­ier. Per­haps, he said, they were tak­ing their cue from cli­mate-change de­niers who sing the praises of more car­bon diox­ide in the at­mos­phere.

Type in “statin ben­e­fits,” by con­trast, and you’ll get a skimpier 655,000 re­sults, Nis­sen re­ported.

“Statins have de­vel­oped a bad rep­u­ta­tion with the pub­lic, a phe­nom­e­non driven largely by pro­lif­er­a­tion on the In­ter­net of bizarre and un­sci­en­tific but seem­ingly per­sua­sive crit­i­cism of th­ese drugs,” Nis­sen wrote in an ed­i­to­rial pub­lished last week in the An­nals of In­ter­nal Medicine.

“We are los­ing the bat­tle for the hearts and minds of our pa­tients to web­sites de­vel­oped by peo­ple with lit­tle or no sci­en­tific ex­per­tise, who of­ten ped­dle ‘nat­u­ral’ or ‘drug-free’ reme­dies for el­e­vated choles­terol lev­els,” Nis­sen says. This “In­ter­net-driven cult” de­nies statins’ ben­e­fits and whips up fears of side ef­fects, then prof­its from the re­sult­ing con­fu­sion by ped­dling snake oil.

Nis­sen’s in­cen­di­ary re­marks come against the back­drop of what had seemed mostly set­tled sci­ence: that statin med­i­ca­tions can — and have — cut rates of heart at­tack and stroke when they’re taken by peo­ple who need them.

But this con­sen­sus of car­di­ol­o­gists has hardly prompted a na­tion of devo­tees, leav­ing ex­perts such as Nis­sen to won­der why statins have not been more widely em­braced, and why they are aban­doned by so many.

Of the 56 mil­lion Amer­i­cans who are con­sid­ered can­di­dates for drugs with names such as sim­vas­tatin, lo­vas­tatin, pravas­tatin and ator­vas­tatin, just about half that num­ber take them. And among those who get a statin pre­scrip­tion from a doc­tor — even among pa­tients who’ve had a heart at­tack or stroke and would dra­mat­i­cally re­duce their odds of hav­ing an­other — the rate at which statin med­i­ca­tions are aban­doned ranges from 40% to 60%.

For a na­tion that loses al­most $1 bil­lion a day to heart at­tacks and strokes, the op­por­tu­nity costs of such statin-re­fusal are high. But steep costs are also in­curred by pa­tients who aban­don a statin reg­i­men pre­scribed by the doc­tor, or refuse to con­sider tak­ing the med­i­ca­tions when they’re in­di­cated.

In 19 stud­ies, re­searchers have found that pa­tients who dis­con­tinue a statin med­i­ca­tion are from 22% to five times like­lier than those who stay on statins to de­velop car­dio­vas­cu­lar dis­ease. Those same stud­ies have placed statin-aban­don­ers’ odds of dy­ing pre­ma­turely from 25% higher and 2½ times higher than those of pa­tients who stayed on statins.

Nis­sen’s ed­i­to­rial charges came in re­sponse to yet an­other study show­ing that pa­tients aban­don­ing a statin pre­scrip­tion are run­ning a sig­nif­i­cant risk — though one more mod­est than past re­search sug­gests.

The new re­search, also pub­lished last week in the An­nals of In­ter­nal Medicine, draws on the med­i­cal records of more than 28,000 pa­tients at Beth Is­rael Dea­coness Med­i­cal Cen­ter in Bos­ton who got a statin med­i­ca­tion and reg­is­tered a com­plaint with their doc­tor about an un­pleas­ant side ef­fect. It com­pared the out­comes over four years of the roughly 70% of com­plain­ers who con­tin­ued on one statin with those of the 30% who did not.

The new study found that those pa­tients who quit tak­ing their statin med­i­ca­tion were 14% more likely than pa­tients who stayed on their med­i­ca­tion to suf­fer a heart at­tack or stroke or die from such a car­dio­vas­cu­lar event. It sug­gests that for every 59 pa­tients who stop statin ther­apy, one would in­cur a stroke, heart at­tack or death over the next four years. And one ad­di­tional statin-aban­doner would die for every 83 who stop tak­ing the med­i­ca­tion.

But re­searchers are more di­vided over why peo­ple aban­don statins. Their de­bate turns on the rel­a­tive im­pact of real side ef­fects, and the mag­ni­fy­ing ef­fects of pa­tients’ ex­pec­ta­tions, which are of­ten fo­mented by dra­matic on­line ac­counts.

As many as 20% of pa­tients who are pre­scribed a statins to lower their choles­terol com­plain of side ef­fects such as mus­cle pain and weak­ness, stom­ach up­set or for­get­ful­ness.

For many, the mus­cu­lar and stom­ach prob­lems are very real. But, as dif­fi­cult as it is for doc­tors to tell us, there’s grow­ing ev­i­dence that some­times, those side ef­fects have been in­duced by sug­ges­tion.

This is the in­verse of the placebo ef­fect — of­ten called the “no­cebo ef­fect” — and re­searchers in re­cent years have been en­gaged in a heated de­bate over how com­mon statins’ side ef­fects truly are.

In one clin­i­cal trial, in which re­searchers warn of pos­si­ble side ef­fects such as mus­cle aches, 10% of sub­jects who got a statin com­plained of mus­cle aches. But 5% of those who got a placebo treat­ment did. In a widely cited study that Nis­sen helped con­duct, the rate of “no­cebo-in­duced” side ef­fects was far higher.

Given the mind’s power over the body, the sug­ges­tion of a pos­si­ble side ef­fect can make it so.

“We now are a gen­er­a­tion of peo­ple who go to Twit­ter and Face­book and the In­ter­net for med­i­cal in­for­ma­tion, and there is this largely cult-like op­po­si­tion to th­ese drugs out there,” Nis­sen says. “Th­ese al­ter­na­tive facts that are out there, and they seem like truth to many peo­ple.”

Dr. Paul D. Thomp­son, chief of car­di­ol­ogy at Hart­ford Hos­pi­tal and pro­fes­sor of medicine at Univer­sity of Con­necti­cut, has long warned that side ef­fects — real side ef­fects — are a prob­lem with statins that must be ad­dressed. He thinks Dr. Nis­sen may be play­ing the provo­ca­teur with his in­flam­ma­tory charges.

Nis­sen’s got a point, says Thomp­son, who was not in­volved in the newly pub­lished re­search. But doc­tors can­not eas­ily dis­miss their pa­tients’ com­plaints, he adds.

“No, I don’t think it’s en­tirely an In­ter­net con­spir­acy. I do think there’s a lot of poorly doc­u­mented in­for­ma­tion on the In­ter­net that con­fuses peo­ple,” Thomp­son says. “But that is partly our fault: A pa­tient will take me­di­a­tions if they trust their doc­tor and think their doc­tor is do­ing the best for them.”

As for deal­ing with side ef­fects, Thomp­son cau­tions that “it doesn’t do any good in my ex­pe­ri­ence to tell peo­ple they’re full of it or they’re nutty.”

Physi­cians need to ac­knowl­edge their pa­tients’ con­cerns and stop the medicine to see if symp­toms go away, Thomp­son says. And then they need to try again, ei­ther with a lower dose or a dif­fer­ent statin med­i­ca­tion, and make the case that stay­ing on a statin can make a big dif­fer­ence for the pa­tient, Thomp­son adds.

Nis­sen, too, says he tries hard to per­suade pa­tients who need them to stick with statins.

“We have to trust pa­tients with sci­en­tific facts and speak about the sci­ence.” He’ll dis­cuss what re­search has shown, tell them about the “no­cebo ef­fect,” and of­ten send them home with some read­ing. But in the end, he won’t mince words about the dan­gers they are run­ning if they quit, he adds.

Physi­cians, Nis­sen wrote, “must take the time to ex­plain to our pa­tients that dis­con­tin­u­ing statin treat­ment may be a lifethreat­en­ing mis­take. Pas­sive ac­cep­tance of harm­ful pseu­do­science is not an op­tion.”

Wash­ing­ton Post/Getty Im­ages

DR. STEVEN NIS­SEN, a Cleve­land Clinic car­di­ol­o­gist, writes, “Pas­sive ac­cep­tance of harm­ful pseu­do­science is not an op­tion.”

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.